Taste Changes

Taste Changes

Topic Overview

Taste changes may include the complete loss of taste (ageusia), partial loss of taste (hypogeusia), a distorted sense of taste (dysgeusia), such as a metallic taste, or an unpleasant or revolting taste (cacogeusia).

A decrease in or loss of taste is common in older adults. It is part of the normal aging process and may be caused by:

  • A decrease in the number of taste buds.
  • Changes in the way the nervous system processes the sensation of taste. This may cause a decline in the awareness of taste.
  • A decreased amount of saliva or an increased stickiness of saliva.
  • Changes in the tongue, making it harder for flavors to reach the taste buds.

Other factors that may cause taste change include:

  • A dry mouth.
  • Loss of smell. Much of what is thought of as taste is actually smell.
  • Minor infections, such as a cold or flu.
  • Cigarette smoking or the use of smokeless (spit) tobacco.
  • Medicine or surgery. Medicines that commonly distort taste include thyroid medicines, captopril, griseofulvin, lithium, penicillamine, procarbazine, rifampin, vinblastine, and vincristine.
  • Nutritional deficiencies of zinc or vitamin B12 .
  • Injury.
  • Certain diseases, such as Alzheimer's disease, Bell's palsy, hepatitis, Sjögren's syndrome, and oral cancer.

Related Information

Credits

ByHealthwise Staff
Primary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency Medicine
Specialist Medical ReviewerDavid Messenger, MD
Last RevisedJuly 20, 2012

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use . How this information was developed to help you make better health decisions.

© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.